Texas, 2005Flash Flood and Hail in Texas, May 12 to 13, 2005
May 12 to 13, 2005 · NWS LUB · 53 events in 14 counties and zones
50 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 53
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 10:55 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, May 12, 10:55 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU MAY 12 2005
.UPDATE...
WILL UPDATE ZFP TO INCLUDE WATCH. BOUNDARY IS LOCATED VIA
OBSERVATIONS...RADAR AND SATELLITE IMAGERY ALONG A TULIA TO AMHERST
TO MORTON AND THEN INTO LEA COUNTY NEW MEXICO. THIS BOUNDARY IS
SLOWING DOWN WITH ONLY WEAK PRESSURE RISES INDICATED ATTM. RUC IS
FORECASTING THE DRYLINE TO MOVE A LITTLE EAST INTO THE SOUTHWESTERN
SOUTH PLAINS. THE INTERSECTION OF DRYLINE AND THIS SHALLOW BOUNDARY
MAY BE FOCUS FOR DEVELOPMENT NEXT SEVERAL HOURS. CAPE IS VERY
HIGH...2700 J/KG ACCORDING TO LOCAL LAPS. ALSO CONVECTIVE INHIBITION
LOOKS TO MINIMAL. UPDATED EARLIER TO INCREASE POPS AND MENTION
SEVERE IN GRIDS.
ALSO..BOTH GFS AND NAM ARE DEVELOPING A MESOSCALE CONVECTIVE SYSTEM
TOWARD CHILDRESS AND THE RED RIVER TONIGHT AS LOW LEVEL JET IMPINGES
ON DIFFUSE 850 MB FRONT...AS IMPRESSIVE MOISTURE SUPPLY RIDES OVER
THIS FRONTAL ZONE. SYSTEM IF IT DEVELOPS WOULD LIKELY PROPAGATE E/SE
WITH HEAVY RAIN POTENTIAL.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
06/JAMES
Hazardous weather outlook, May 12, 10:30 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 12 2005
TXZ021>044-131630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
CONVECTIVE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...NORTHERN SOUTH PLAINS...AND ROLLING PLAINS
TODAY AND TONIGHT. THIS AREA IS GENERALLY NORTH OF A LINE FROM
MORTON...TO FLOYDADA...TO PADUCAH. THE REMAINDER OF THE SOUTH PLAINS
AND ROLLING PLAINS ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
A COLD FRONT IS LOCATED ACROSS THE TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS TODAY. THE FRONT IS FORECAST TO BE STATIONARY OR MOVE
SLOWLY SOUTH THROUGH THE DAY. THIS FRONT WILL PROVIDE THE LIFT
NECESSARY FOR THUNDERSTORM FORMATION. SOUTH OF THE FRONT...
THUNDERSTORM DEVELOPMENT WILL BE MORE DEPENDANT ON SURFACE HEATING.
CLOUD COVER IS EXPECTED TO SLOWLY ERODE DURING THE DAY LEADING TO
SUFFICIENT SURFACE-BASED INSTABILITY FOR SCATTERED THUNDERSTORM
DEVELOPMENT IN THIS AREA. MODERATE SHEAR AND INSTABILITY WILL ALLOW
FOR LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREAT.
HOWEVER...ENHANCED SHEAR ALONG THE COLD FRONT WILL LEAD TO A THREAT
OF AN ISOLATED TORNADO IN THE MODERATE RISK AREA.
TONIGHT...A CONVECTIVE COMPLEX MAY FORM OVER THE NORTHERN AND
CENTRAL ROLLING PLAINS. THE MAIN THREATS FROM THIS COMPLEX WILL BE
HEAVY RAIN AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...
SEVERE CONVECTION MAY OCCUR AGAIN ON FRIDAY. THE EXTENT OF THE
THREAT AREA WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF THE
CONVECTION AND COLD FRONT ACROSS THE REGION TODAY AND TONIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, May 12, 10:37 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT THU MAY 12 2005
TXZ021>025-027>031-033>036-039>041-130000-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-HALE-HALL-HOCKLEY-LAMB-
LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM-
1137 AM CDT THU MAY 12 2005
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 257 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...
PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE...
FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...
TERRY AND LYNN.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
Event by event
50 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Hale
- When
- May 12, 12:45 PM CST
- Where
- Hale County, 8 mi E of Halfway
- Measured
- 3 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.183, -101.817
Hail, Hale
- When
- May 12, 12:55 PM CST
- Where
- Hale County, Plainview
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -101.700
Hail, Hale
- When
- May 12, 1:00 PM CST
- Where
- Hale County, Plainview
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -101.700
Hail, Hale
- When
- May 12, 1:15 PM CST
- Where
- Hale County, Plainview
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.200, -101.700
Hail, Floyd
- When
- May 12, 2:45 PM CST
- Where
- Floyd County, 9 mi N of Lockney
- Measured
- 4.25 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.250, -101.433
Hail, Lamb
- When
- May 12, 3:10 PM CST
- Where
- Lamb County, Olton
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.183, -102.133
Hail, Lamb
- When
- May 12, 3:15 PM CST
- Where
- Lamb County, Olton
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.183, -102.133
Hail, Hale
- When
- May 12, 3:49 PM CST
- Where
- Hale County, Edmonson
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.283, -101.900
Hail, Swisher
- When
- May 12, 4:10 PM CST
- Where
- Swisher County, Kress
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.367, -101.750
Hail, Castro
- When
- May 12, 4:17 PM CST
- Where
- Castro County, Dimmitt
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.550, -102.317
Hail, Floyd
- When
- May 12, 4:31 PM CST
- Where
- Floyd County, 2 mi N of South Plains
- Measured
- 4.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.250, -101.317
Hail, Lynn
- When
- May 12, 4:35 PM CST
- Where
- Lynn County, Tahoka
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.183, -101.783
Hail, Swisher
- When
- May 12, 5:00 PM CST
- Where
- Swisher County, 6 mi E of Kress
- Measured
- 3 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.367, -101.650
Hail, Briscoe
- When
- May 12, 5:07 PM CST
- Where
- Briscoe County, 10 mi S of Silverton
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.317, -101.300
Hail, Floyd
- When
- May 12, 5:20 PM CST
- Where
- Floyd County, South Plains
- Measured
- 3 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.217, -101.317
Hail, Lynn
- When
- May 12, 5:37 PM CST
- Where
- Lynn County, 3 mi NW of Wilson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.350, -101.767
Hail, Lubbock
- When
- May 12, 5:50 PM CST
- Where
- Lubbock County, Slaton
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.433, -101.650
Hail, Briscoe
- When
- May 12, 5:50 PM CST
- Where
- Briscoe County, 1 mi E of Quitaque
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -101.033
Hail, Lubbock
- When
- May 12, 6:05 PM CST
- Where
- Lubbock County, 3 mi SE of Woodrow
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.417, -101.783
Hail, Briscoe
- When
- May 12, 6:14 PM CST
- Where
- Briscoe County, 2 mi N of Quitaque
- Measured
- 2.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.400, -101.050
Hail, Lubbock
- When
- May 12, 6:35 PM CST
- Where
- Lubbock County, 12 mi E of Lubbock
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -101.633
Hail, Lubbock
- When
- May 12, 7:01 PM CST
- Where
- Lubbock County, 14 mi E of Lubbock
- Measured
- 2.5 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.583, -101.600
Hail, Hale
- When
- May 12, 7:04 PM CST
- Where
- Hale County, Plainview
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.200, -101.700
Flash Flood, Hale
- When
- May 12, 7:04 PM CST to 7:15 PM CST
- Where
- Hale County, Plainview
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.200, -101.700
Flooded roads in Plainview.
Thunderstorm Wind, Lubbock
- When
- May 12, 7:15 PM CST
- Where
- Lubbock County, 6 mi SE of Lubbock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.517, -101.783
Roof blown off a convenient store by strong thunderstorm wind gusts.
Hail, Hale
- When
- May 12, 7:17 PM CST
- Where
- Hale County, Plainview
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.200, -101.700
Hail, Crosby
- When
- May 12, 7:50 PM CST
- Where
- Crosby County, Ralls
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.683, -101.383
Hail, Hale
- When
- May 12, 7:56 PM CST
- Where
- Hale County, 9 mi E of Abernathy
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.833, -101.700
Thunderstorm Wind, Crosby
- When
- May 12, 8:00 PM CST
- Where
- Crosby County, 2 mi W of Ralls
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.683, -101.417
Hail, Hall
- When
- May 12, 8:12 PM CST
- Where
- Hall County, 10 mi W of Estelline
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.550, -100.617
Hail, Lubbock
- When
- May 12, 8:50 PM CST
- Where
- Lubbock County, 1 mi N of New Deal
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.750, -101.833
Hail, Childress
- When
- May 12, 8:55 PM CST
- Where
- Childress County, 10 mi N of Childress
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.567, -100.200
Hail, Lubbock
- When
- May 12, 9:05 PM CST
- Where
- Lubbock County, New Deal
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.733, -101.833
Hail, Floyd
- When
- May 12, 9:10 PM CST
- Where
- Floyd County, 2 mi W of Mc Coy
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -101.467
Hail, Floyd
- When
- May 12, 9:23 PM CST
- Where
- Floyd County, 5 mi S of Floydada
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -101.333
Hail, Lubbock
- When
- May 12, 9:33 PM CST
- Where
- Lubbock County, 4 mi W of New Deal
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.733, -101.900
Hail, Floyd
- When
- May 12, 9:41 PM CST
- Where
- Floyd County, 4 mi S of Floydada
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.933, -101.333
Hail, Floyd
- When
- May 12, 10:05 PM CST
- Where
- Floyd County, 5 mi W of Dougherty
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.933, -101.167
Hail, Hockley
- When
- May 12, 10:18 PM CST
- Where
- Hockley County, Anton
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.817, -102.167
Hail, Motley
- When
- May 12, 10:45 PM CST
- Where
- Motley County, Roaring Spgs
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -100.850
Hail, Hale
- When
- May 12, 11:04 PM CST
- Where
- Hale County, 8 mi NW of Abernathy
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -101.950
Hail, Crosby
- When
- May 12, 11:30 PM CST
- Where
- Crosby County, Cone
- Measured
- 2 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.783, -101.383
Hail, Hale
- When
- May 12, 11:44 PM CST
- Where
- Hale County, 7 mi S of Plainview
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.100, -101.700
Hail, Floyd
- When
- May 13, 12:15 AM CST
- Where
- Floyd County, 1 mi SW of Lockney
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.100, -101.450
Hail, Cottle
- When
- May 13, 1:12 AM CST
- Where
- Cottle County, 5 mi W of Paducah
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.017, -100.383
Hail, Cottle
- When
- May 13, 1:30 AM CST
- Where
- Cottle County, 4 mi E of Paducah
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.017, -100.233
Hail, Cottle
- When
- May 13, 3:15 PM CST
- Where
- Cottle County, 5 mi NNE of Paducah
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.083, -100.267
Hail, Cottle
- When
- May 13, 3:33 PM CST
- Where
- Cottle County, 10 mi E of Paducah
- Measured
- 2.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.017, -100.133
Hail, Briscoe
- When
- May 13, 4:21 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.467, -101.300
Hail, Briscoe
- When
- May 13, 4:48 PM CST
- Where
- Briscoe County, Quitaque
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.367, -101.050
Hail, Briscoe
- When
- May 13, 4:48 PM CST
- Where
- Briscoe County, 1 mi N of Quitaque
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -101.050
Hail, Briscoe
- When
- May 13, 4:58 PM CST
- Where
- Briscoe County, Quitaque
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.367, -101.050
Hail, Childress
- When
- May 13, 5:13 PM CST
- Where
- Childress County, 3 mi E of Childress
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.417, -100.150
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, May 12, 2005$675,000 · F3 · 8 events
- Tornado and Hail in Texas, May 12, 2005$97,000 · F0 · 46 events
- Flood in Nebraska, May 12 to 15, 2005$200,000 · 1 event
- High Wind in Iowa, May 12, 2005$100,000 · 62 kt wind · 10 events
- Flash Flooding and Hail in Kansas, May 12 to 13, 2005$30,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2005$29,000 · 2 in hail · 21 events
- Flash Flood and Damaging Winds in Kansas, May 12 to 13, 2005$26,000 · 61 kt wind · 3 events
- Flood and Hail in Kansas, May 12 to 13, 20051 in hail · 19 events
- Hail and Damaging Winds in Kansas, May 12, 20051.75 in hail · 15 events
- Heavy Snow in Montana, May 12, 200511 events
- Flash Flood in Nebraska, May 12, 20051 injured · 1 event
- Flash Flooding and Hail in Kansas, May 12 to 13, 20050.88 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452147, 5452148, 5452149, 5452214, 5452215, 5452216, 5452217, 5452218, 5452219, 5452220, 5452221, 5452222, 5452223, 5452224, 5452225, 5452226, 5452227, 5452228, 5452229, 5452230, 5452231, 5452232, 5452233, 5452234, 5452235, 5452236, 5452237, 5452238, 5452239, 5452240, 5452241, 5452242, 5452243, 5452244, 5452245, 5452246, 5452247, 5452319, 5452320, 5452321, and more.